ISMP: Med errors demand a more focused response

Five years after the landmark Institute of Medicine (IOM) report, To Err is Human: Building a Safer Health System, not enough is being done to address medication errors, warns the Institute for Safe Medication Practices (ISMP) in Huntingdon Valley, PA.

The IOM committee asked the FDA to develop and enforce standards for the design of drug packaging and labeling to maximize safety; require pharmaceutical testing of proposed drug names; and establish an appropriate response to problems identified through post-marketing surveillance, especially those that require immediate response to protect the safety of patients.

But so far, there are no new labeling or packaging guidance documents, pharmaceutical companies are not required to test proposed drug names and packaging, a standard process for testing has not been established, and the response to problems is still slow or nonexistent, according to a recent report from the ISMP.

Nevertheless, ISMP lauds the FDA’s announcement of plans to review its medication error detection and response procedures, and urges that drug labeling, packaging, and nomenclature be targeted as a special area of focus. Labeling, packaging, and nomenclature issues play a role in about half of all medication errors reported to the FDA MedWatch program, according to the FDA.

Med errors lead to serious injuries, deaths

The ISMP notes that some of the medication errors that continue to be reported to the USP-ISMP Medication Errors Reporting Program, and have in many cases led to serious patient injuries and deaths, including:

• Medications packaged in look-alike, low-density polyethylene containers. This includes respiratory medications, flush solutions, eye medications and even injectables.

• Concentrated liquid morphine. Containers are still packaged without a prominent warning that the liquid is highly concentrated.

• Brethine (terbutaline) and methergine (methylergonovine). ISMP has been writing alerts for the past four years about look-alike packaging for these drugs, which are used in labor and delivery settings but have opposite effects.

• Acetylcysteine containers. These containers are still available with labels that list percent concentration, not mg/mL, which is problematic because the product is most frequently dosed in mg amounts.

• Vaccines (multiple brands). Various vaccines continue to be confused with each other due to look-alike packaging from the same manufacturer, including tuberculin skin tests and the influenza vaccine.

• Oral methotrexate. ISMP recently published a study about medication errors with this drug over a four-year period, which involves more than 100 cases. Most were with patients who accidentally took their doses daily instead of weekly as indicated, mistakes that could have been avoided with specific labeling and packaging changes.